Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 22, 2021, 8:14 PM CDT for Rice County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 8:14 PM CDT (01:14 UTC)
- Expired
- Aug 22, 2021, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 30
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WWUS83 KMPX 230114
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Sun Aug 22 2021
MNZ076-077-230145-
Le Sueur MN-Rice MN-
814 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Le
Sueur and northwestern Rice Counties through 845 PM CDT...
At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elysian, or 14 miles northeast of Mankato, moving northeast at 45
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lonsdale.
This includes Interstate 35 between mile markers 60 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 9377 4424 9383 4426 9386 4450 9346
4434 9327 4419 9376
TIME...MOT...LOC 0113Z 241DEG 40KT 4426 9374
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:01 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 22, 7:01 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 701 PM CDT Sun Aug 22 2021 .UPDATE... Issued at 631 PM CDT Sun Aug 22 2021 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Monday night) Issued at 222 PM CDT Sun Aug 22 2021 Mostly sunny skies were evident on satellite imagery this afternoon, with some increase in high clouds across the west. Upstream convection was occurring along the leading edge of the 850 mb theta-e gradient (MUCAPE axis) over the eastern Dakotas. This activity will push east through the evening, although we may continue to see leading edge activity fall apart as it outruns the instability (and wait on subsequent convection to develop and advance eastward). Severe weather potential looks limited, without a good overlap of shear and instability, although a few elevated hailers can't be discounted (with wind also a possibility given the large dewpoint depressions and potential for evaporative cooling with downdrafts). Expect things to transition eastward through the evening, but at this point coverage looks to remain fairly scattered, so many locations will get through tonight without seeing much if any rainfall. Any lingering SHRA/TSRA over the south/east portion of the area early Monday morning should quickly move away, leaving mostly sunny conditions for the balance of the day. The warm frontal boundary will start to lift northward Monday night, and as warm advection and elevated instability increase we should see some SHRA/TSRA develop over the southern portion of the area Tuesday evening and lift north/east overnight. Will have to see how instability and effective shear values pan out, but there is at least some chance for a few stronger elevated storms (with some hail potential) over the southern portion of the area Monday night into early Tuesday morning. .LONG TERM...(Tuesday through Sunday) Issued at 222 PM CDT Sun Aug 22 2021 The key message in the long term is increasing confidence in several chances for showers and thunderstorms, with the potential for some widespread beneficial rain late in the week. The chances for showers and thunderstorms will be on the increase Tuesday with a shortwave moving through the Dakotas into Central Canada in the southwest flow. Thunderstorm coverage looks to increase into the afternoon, especially north of I-94, where the best potential for heavier rains exist. Tuesday afternoon dewpoints will rise into the upper 60s and lower 70s and the atmosphere will become more unstable with CAPE values rising to 2000-3000 J/kg Tuesday afternoon/evening. Bulk shear will be sufficient for storms to organize and the SPC has a Marginal Risk in place for most of the Forecast area, but the forcing looks rather weak. We will continue to monitor for the possibility of severe storms Tuesday afternoon/evening. Tuesday night the associated cold front will clear the forecast area and cooler drier air will filter into the forecast area from the northwest with high temperatures on Wednesday in the upper 70s to lower 80s with dewpoints falling into the 50s during the day under mostly sunny skies. Confidence is increasing in widespread beneficial rains late in the week. We will continue under southwest flow aloft with broad ridging over the southern and southeastern CONUS. As short wave energy moves through the flow we will have several chances for showers and thunderstorms. Moisture transport into the north central US looks to become pretty strong as well with a good fetch of Gulf moisture advecting north towards the CWA, with PWATs progged to increase to around 2 inches, the potential for heavy rains is there. The NBM has likely PoPs for parts of the forecast area from late Thursday into Saturday. Future model runs should provide better clarity on this system. The Climate Prediction Center has the forecast area favored for above average precipitation for both the 6-10 day outlook and the 8-14 day outlook which is not something we have seen much of lately. Stay tuned... && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Aug 22 2021 Tricky TAF set due to ongoing precip at 23/00z initialization and addition convection expected late this evening into the overnight hours. First round crossing MN currently contains showers with embedded generic TSRA. Still, have seen some brief reductions in visibility to 1-2SM. This band looks to push thru eastern MN and western WI by about 03z-04z. There are more questions with the second expected push of convection as the short-term models have varying solutions to timing, with some as early as 04z-05z and going as late as 09z-11z. Have included TEMPOs to account for best range of timing at each terminal. Ceilings likely to remain in VFR range but visibility may easily but briefly drop into MVFR to IFR range. Conditions improve greatly during the day Monday with solid VFR conditions and light W to NW winds. KMSP...First round of precip to move thru the MSP area by about 03z with potential for brief MVFR visibility. Second bout of precip looks to come during the Monday early morning hours, between 07z-10z. At this point, have held conditions in MVFR range but should stronger storms develop, IFR conditions are certainly viable. /OUTLOOK FOR KMSP/ Tue...Chance SHRA/TSRA with MVFR-IFR. Wind SE 5-10 kts. Wed...VFR. Wind N 5-10 kts. Thu...Chance SHRA/TSRA with MVFR. Wind E 5-10 kts becoming SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM... LONG TERM...CEO AVIATION...JPC
Hazardous weather outlook, Aug 22, 9:06 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 906 AM CDT Sun Aug 22 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231415- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 906 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible tonight. There is a Marginal Risk of severe thunderstorms generally south of Interstate 94 and west of Interstate 35 today. The primary hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Multiple chances for thunderstorms this week. Severe weather is possible but a lot of uncertainty regarding thunderstorm timing and location currently exists. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Aug 22, 3:50 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT Sun Aug 22 2021
MNZ054-064-222130-
Yellow Medicine MN-Lac Qui Parle MN-
350 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of Lac qui Parle and
west central Yellow Medicine Counties through 430 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 12 miles east of Clear Lake, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Canby around 355 PM CDT.
Other locations in the path of this storm include Madison and Dawson.
This includes the following highways...
U.S. Highway 212 between mile markers 0 and 30.
U.S. Highway 75 between mile markers 95 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4495 9646 4515 9618 4498 9582 4495 9580
4462 9632 4463 9633 4463 9645
TIME...MOT...LOC 2050Z 224DEG 36KT 4476 9641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CEOSpecial weather statement, Aug 22, 4:01 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Sun Aug 22 2021
MNZ055>057-222130-
Chippewa MN-Kandiyohi MN-Swift MN-
401 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of north central
Chippewa, southeastern Swift and west central Kandiyohi Counties
through 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Murdock, or 14 miles northeast of Montevideo,
moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kerkhoven and Murdock around 415 PM CDT.
This includes U.S. Highway 12 between mile markers 50 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4501 9558 4511 9570 4538 9533 4522 9513
TIME...MOT...LOC 2101Z 229DEG 38KT 4512 9554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CEOLocal storm report, Aug 22, 8:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
802 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 1 W MANKATO 44.16N 94.01W
08/22/2021 M1.00 INCH BLUE EARTH MN LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED FROM MANKATO
POLICE DEPT.
&&
JPCLocal storm report, Aug 22, 8:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 S MANKATO 44.15N 93.99W
08/22/2021 E1.75 INCH BLUE EARTH MN PUBLIC
ROUGHLY GOLF BALL SIZED HAIL NEAR HIGHLAND
PARK. PICTURE REPORT RECEIVED VIA SOCIAL
MEDIA.
&&
JPCLocal storm report, Aug 22, 8:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
814 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 1 SE NORTH MANKATO 44.16N 94.02W
08/22/2021 E1.75 INCH BLUE EARTH MN PUBLIC
ROUGHLY GOLF BALL SIZED HAIL IN WESTERN
PORTION OF MANKATO. PICTURE REPORT RECEIVED
VIA SOCLAIL MEDIA.
&&
JPCSpecial weather statement, Aug 22, 8:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Sun Aug 22 2021
MNZ076-077-230145-
Le Sueur MN-Rice MN-
814 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Le
Sueur and northwestern Rice Counties through 845 PM CDT...
At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elysian, or 14 miles northeast of Mankato, moving northeast at 45
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lonsdale.
This includes Interstate 35 between mile markers 60 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 9377 4424 9383 4426 9386 4450 9346
4434 9327 4419 9376
TIME...MOT...LOC 0113Z 241DEG 40KT 4426 9374
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Rice, Waseca | 26 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.